does being in pain raise blood glucose numbers?

realsis77
By realsis77 Latest Reply 2014-11-12 20:58:08 -0600
Started 2010-09-02 10:48:46 -0500

I was wondering about if pain actually raises BG numbers? I had some spinal injections two days ago and in total I has ten. I have a failed spinal fusion. Well I've noticed after the shots my BG levels have been through the roof! I'm having to use my insulin 3xs a day as opposed to once a day (sliding scale). I've been in a tremendous amount of pain from the procedure I've had and wonder can pain make our BG levels rise? I would love to hear your opinions on this! Thank you family! Your all the best!


33 replies

Pappywills
Pappywills 2014-11-12 20:58:08 -0600 Report

I have been in severe pain because of bone on bone knee, my BG has been way too high and I have not changed my diet. I am eating as I had been before and keeping my sugar levels in perfect shape. Since the pain has gotten severe my BG has stayed 250 - over 300. Totally not normal for me. So yes, pain can effect BG.

mas14years
mas14years 2010-09-15 00:51:54 -0500 Report

I have a condition of chronic stomach pain and yes it makes my blood sugar very high at times. I hate taking pain medication but if i dont i can not get it down. What kind of shots did you have, if they used a steroid that will also raise your sugar.

sisson
sisson 2010-09-07 02:43:45 -0500 Report

Hi Realsis
Have you ever notice that our bs go up and down for many diffent resons but they go up on us wemon when we have our monthly friend fi we are sick with a cold or flue when we are in pain when we are in the hospital with an Ivy. I can say yes to these times because it has happen to me! So this is why I can say yes. So what I do is a little exercize lite and drink ice water, and eat a little something that help sometimes to.

qnmimi
qnmimi 2010-09-07 01:38:49 -0500 Report

Check with your doctor…many pain injections include a steroid for inflammation, and even thiis alone, and the stress from pain can really raise blood sugars. Sorry about the pain… I hope something works for you soon!

bicker68
bicker68 2010-09-05 22:27:10 -0500 Report

You poor Dear,
I can sympathize with you I suffer from Degenerative Disc Disease,Fibromylgia, bulging discs, cronic back pain, and one I can't spell also use a cane to walk. I had spinal injections about 6 years which hurt me worse, after my first one my husband had to take me to the e.r. that evening because I was in so much pain and could barely walk, but can't remember if my bg went up. Didn't take me long to get a new Dr. at The Cleveland Clinic and 2 years ago had back surgery and they implanted a Spinal Cord Stimulator ( SCS ), that might be something for you to talk to your Dr. about it has really helped me.
It doesn't take all the pain away but does help ease it. I am on an extended release med that I take twice a day plus my break through med when I need it.
Best wishes to you and pray that you will feel better and be pain free.
bicker68

TAR Jewel
TAR Jewel 2010-09-05 05:48:23 -0500 Report

I'm no doctor but I believe that just like your blood pressure pain can also raise your blood sugar because it is discomfort to the body and it's inner organs, but I will pray for you!

Mama Dee
Mama Dee 2010-09-04 14:48:06 -0500 Report

Happy day,
Now that's a good question I have to be more aware of this concerning Michael. Be blessed & know prays are going up for you in the name of Jesus to our Father God.

Working 4 Jesus, & Loving it.
Mama Dee

angelalock
angelalock 2010-09-04 09:36:27 -0500 Report

i also have degenerative disk disease and i'm sure greg will agree that you are ALWAYS in pain. i also have serious nerve damage to my leg, which was almost severed in a boating accident back in '87. but you learn to live with the normal day to day pain. if you didn't you'd go crazy. i have noticed my levels spike when the pain gets really, really bad. and when i'm stressed. i've had 7 spinal injections and none of them have worked. the last one actually made the pain worse. many docs will tell you that if after 3 injections you don't feel relief then you're not going to period. my husband is starting a series of them in nov. and i so hope they help him. i hope your pain lessens soon and you get your levels back under control.

anhopegels
anhopegels 2010-09-03 17:53:17 -0500 Report

Hi yes pain does affect your Bg levels as stress also does.also it will affect your blood pressure.Along with controling your blood sugar you should also be careful and diligent in controling pain .toughing it out does you more harm than good.

newbie51
newbie51 2010-09-03 10:25:40 -0500 Report

I have noticed that when I had pain &/or infection in my body that my blood sugars would skyrocket to above 200. And sometimes as high as 500+. Now that I am infection-free they have been pretty low and sometimes too low. I am on insulin and a pill both. Hope you get to feeling better. Judith

gregsteele
gregsteele 2010-09-03 09:12:35 -0500 Report

I have severe pain due to degenerative disc disease and from my leg amputation I take alot of very strong meds but if i let the pain get away from me my numbers skyrocket love to all GREG

Guardianstone
Guardianstone 2010-09-03 04:20:04 -0500 Report

Dear Realsis 77;
Oh yes. every time a migraine hits My BS hits 290s-350. I get sick, it raises my BP and raises my migraine pain . . . You get the idea. one feeds the other. If you find an answer, give a shout.
Gods love
Guardian stone

LennyDenny
LennyDenny 2010-09-02 12:01:50 -0500 Report

With out a doubt. I hurt my back last weekend and have been in pain ever since. I can't stand sit or lay without pain. My bs always runs 110 to 120 but since last weekend it has been running up in the mid 150's. Hope your better real soon.
Denny

kdroberts
kdroberts 2010-09-02 11:25:03 -0500 Report

Absolutely it can. What were the shots? That could also raise blood sugar, significantly in the case of some drugs.

angelalock
angelalock 2010-09-04 09:41:13 -0500 Report

i have taken lortab for my ddd and contrary to what the docs say it sent my levels through the roof. i didn't just 'decide' this…i eliminated one thing at a time for a few days at a time and lo and behold when i stopped the lortab my levels came back down. from 500+ to almost normal. when i took them again, back up my levels went. to me, this shouts loud and clear that it was the med. but you can't tell the all knowing docs anything.

realsis77
realsis77 2010-09-02 11:55:08 -0500 Report

In my lower SI joints. A total of ten.

kdroberts
kdroberts 2010-09-02 12:37:36 -0500 Report

OK, but what did the shots contain? I'm assuming some sort of drug, a steroid painkiller? If so, the painkiller itself could cause a rise in blood sugar

kdroberts
kdroberts 2010-09-03 07:33:38 -0500 Report

The cortisone is almost certainly raising your blood sugar, plus the pain will as well. When you had the injections your doctor should have warned you and given you a plan of action to cope with the rise.

jgregan
jgregan 2010-09-02 11:17:26 -0500 Report

Yes - I think it has something to do with it I noticed from my surgery's that my bg levels spike and hard to bring back down. I am only on meds. Once I started to feel better the numbers start to go down. I hope you feel better soon.

MAYS
MAYS 2010-09-02 11:07:46 -0500 Report

The answer is yes.
Pain is an indication that something is wrong, somewhere on , or within the human body.
This, in turn causes stress, which raises our blood glucose levels.
The video below may interest you:

http://abcnews.go.com/Health/DiabetesLivingWi...

As a woman, this article may also interest you:

http://www.diabeticconnect.com/news-articles/...

~Mays~

Next Discussion: It's not the same. »